Exclusion of reticulocytosis as a cause of elevated mean corpuscular volume in HIV patients on antiretroviral treatment in Zimbabwe

  • A Mandisodza
  • T Chishapira
  • A Maramba
  • E Mberi
  • D Marques
  • T Maboreke
  • V Chikwasha
  • T Meki

Abstract

Background: Macrocytosis is one of the haematological abnormalities that have been observed in association with the administration of antiretroviral drugs, especially zidovudine. Macrocytosis due to other antiretroviral drugs has also been reported. Several explanations have been made about the mechanisms and indications of macrocytosis but no study has been done in Zimbabwe to evaluate it.
Aim: To investigate whether reticulocytosis is also responsible for macrocytosis observed in human immunodeficiency virus patients on antiretroviral therapy.
Objective: To exclude reticulocytosis as one of the causes of macrocytosis associated with Antiretroviral (ARV) treatment.
Methods: A cross-sectional study was carried out at Parirenyatwa Opportunistic Infections Clinic from January to April 2013 on two hundred and forty-one (241) adult human immunodeficiency virus patients with macrocytosis after antiretroviral treatment for more than six months. Reticulocyte count was determined on all samples using the Sysmex XT 2000i at Parirenyatwa Haematology Laboratory.
Results: The mean relative reticulocyte count, mean absolute reticulocyte count and mean immature reticulocyte fraction determined in human immunodeficiency virus - patients with macrocytosis were within reference ranges. Reticulocyte count and immature reticulocyte fraction showed a statistically significant difference (p=0.004) between patients with significant macrocytosis (mean corpuscular volume =100- 115fL) and those with extreme macrocytosis (mean corpuscular volume >115 fL). There was a statistically significant difference between significant macrocytosis and extreme macrocytosis in relative reticulocyte count (p=0.004), absolute reticulocyte count (p=0.001) and immature reticulocyte fraction (p=0.001) respectively.
Conclusion: Macrocytosis observed in human immunodeficiency virus patients on antiretroviral therapy for more than six months is not due to reticulocytosis, but may be an indicator of bone marrow dysplasia induced by antiretroviral drugs. A bone marrow examination would be recommended as a follow up study to confirm this.
Published
2018-01-04
Section
Articles

Journal Identifiers


eISSN: 0008-9176